Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Springfield, MO

July 2, 2002Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2002, 2:45 PM CDT for Christian County, Stone County, Taney County, Missouri. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:45 PM CDT (19:45 UTC)
Expired
Jul 2, 2002, 3:45 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:45 PM CDTThunderstorm Wind 50 EBranson, MO
Jul 2, 2:45 PM CDTThunderstorm Wind 50 ENixa, MO
Jul 2, 2:50 PM CDTThunderstorm Wind 50 ESilver Dollar City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS53 KSGF 021945
SVRSGF
MOC043-209-213-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TANEY COUNTY IN MISSOURI
  STONE COUNTY IN MISSOURI
  WESTERN CHRISTIAN COUNTY IN MISSOURI

* UNTIL 345 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE DOWNBURST 
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BRANSON... 
  AND MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   REEDS SPRING BY 300 PM CDT.
   GALENA BY 310 PM CDT.
   OZARK BY 325 PM CDT.
   CRANE...NIXA BY 335 PM CDT.
   CLEVER BY 340 PM CDT.
   BILLINGS BY 345 PM CDT.

THE TOWNS OF EDGEWATER BEACH...WALNUT SHADE...SILVER DOLLAR CITY...
CHESTNUTRIDGE AND SPOKANE ARE ALSO IN THE PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3648 9334 3668 9299 3711 9326 3711 9364
          3679 9361

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 AM CDT, 12 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 1:50 AM CDT, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT TUE JUL 2 2002

RAIN CHANCES THE NEXT COUPLE OF DAYS CONTINUE TO HIGHLIGHT FORECAST
CONCERNS.

SATELLITE AND PROFILER DATA SHOW THAT THE UPPER TROUGH HAD STRETCHED
NORTH OVER THE PAST 24 HOURS AND EXTENDED FROM NORTHEAST KANSAS TO
CENTRAL TEXAS.  THE ASSOCIATED MOISTURE PLUME HAD ADVECTED INTO
WESTERN MISSOURI. RADAR SHOWED THAT LIGHT RAIN CONTINUED EARLY THIS
MORNING IN DEEPER MOISTURE LAYER OVER EASTERN OKLAHOMA AND SOUTH
KANSAS.

THE EVOLUTION OF THE UPPER TROUGH WILL BE THE PRIMARY FACTOR IN OUR
WEATHER OVER THE NEXT FEW DAYS.  MODELS WEAKEN THE SYSTEM OVER TIME
BUT DIFFER ON PLACEMENT.  THE ETA RETROGRADES THE SYSTEM TOWARD THE
HIGH PLAINS WHILE THE AVN HOLDS IT FARTHER EAST. THE AVN LOOKS A
LITTLE TOO WET OVER OUR AREA GIVEN THE CLOSE PROXIMITY OF THE UPPER
HIGH AND PREFER THE ETA IN THIS REGARD.

PERSISTENT MOISTURE INFLUX AND PRECIPITABLE WATER VALUES IN EXCESS
OF 1.5 INCHES WILL SUPPORT A CONTINUED CHANCE OF SHOWERS OVER SE
KANSAS AND SW MISSOURI TODAY THROUGH WEDNESDAY. WILL CONTINUE WITH
NO MENTION OF THUNDER AS INSTABILITY WILL BE MARGINAL.  MODELS
SUGGEST THAT THE DRY LAYER IN THE LOWER ATMOSPHERE THAT HAS EXISTED
OVER THE AREA THE PAST COUPLE OF DAYS WILL GRADUALLY MOISTEN TODAY.
THIS MAY SUPPORT A LITTLE MORE PRECIPITATION TO REACH THE GROUND.
HIGH TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER WITH COOLEST
READINGS NEAR THE KANSAS BORDER.

THE UPPER RIDGE WILL REASSERT ITSELF OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND.  A SHORTWAVE OR REMNANTS OF THE EXISTING
TROUGH ARE PROGGED TO LIFT NORTHEAST THURSDAY BUT BELIEVE IMPACT
WILL BE WEST AND NORTH OF OUR AREA.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Jul 2, 2:12 PM CDT, 33 minutes before
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-030115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT TUE JUL 2 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTHWEST MISSOURI

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED DUE TO LIMITED COVERAGE OF STORMS

* DISCUSSION...

  DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL HELP PRODUCE
  ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:03 PM CDTSevere Thunderstorm WarningSGFTaney42 min
Jul 2, 3:36 PM CDTSevere Thunderstorm WarningSGFGreene39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.